Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 5, NWS Baltimore/Washington

April 19, 2002Arlington County, City of Alexandria, Virginia; Prince George's County, Maryland

NWS Baltimore/Washington issued this severe thunderstorm warning at Apr 19, 2002, 3:12 PM EDT for Arlington County, City of Alexandria, Virginia; Prince George's County, Maryland. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 19, 2002, 3:12 PM EDT (19:12 UTC)
Expired
Apr 19, 2002, 4:00 PM EDT
In force
48 min
Issued by
NWS Baltimore/Washington
Area
Whole counties

Counties Prince George's County, MD, Arlington County, VA, City of Alexandria, VA

What was reported inside it

TimeReportWhereRemark
Apr 19, 3:20 PM EDTThunderstorm Wind 52 EGreenbelt, MDA wind gust of 60 MPH was estimated.
Apr 19, 3:20 PM EDTHail 1Greenbelt, MDDime to quarter sized hail fell.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.2 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2002-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2002-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-273 J/kg
Mixed-layer LCL
1969 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KLWX 191912
SVRLWX
DCC001-MDC033-VAC013-510-192000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
311 PM EDT FRI APR 19 2002

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DISTRICT OF COLUMBIA IN DISTRICT OF COLUMBIA
  PRINCE GEORGES COUNTY IN CENTRAL MARYLAND
  ARLINGTON COUNTY IN NORTHERN VIRGINIA
  CITY OF ALEXANDRIA IN NORTHERN VIRGINIA

* UNTIL 400 PM EDT

* AT 303 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ARLINGTON...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER COTTAGE CITY...MOUNT RAINIER AT 318 PM
  OVER HYATTSVILLE AT 320 PM
  OVER BLADENSBURG...HYATTSVILLE AT 322 PM
  OVER BLADENSBURG...EAST RIVERDALE AT 324 PM
  OVER LANDOVER HILLS AT 326 PM

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN. IF SEVERE WEATHER APPROACHES...GO INSIDE A STURDY SHELTER
AND STAY AWAY FROM DOORS AND WINDOWS.

TUNE INTO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR
THE LATEST WEATHER INFORMATION.

JA/MM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 2:45 PM EDT, 27 minutes earlier.

Area forecast discussion, Apr 19, 2:45 PM EDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
245 PM EDT FRI APR 19 2002

MORE THUNDERSTMS THIS AFTERNOON AND EVENING AS FRONT APPROACHES FROM
THE NNW. THAT COLD FRONT WILL MOVE SOUTH THROUGH THE REGION ON SAT
WITH SHOWERS LIKELY AND A CHC OF TSTMS. MARINE FLOW TAKES OVER AFTER
THAT WITH NE WINDS TURING EAST ON SUNDAY. UNDRCT MOS BY QUITE A
BIT...HIGHS SHOULD BE IN THE LOWER 50S. BACK TO THE WEATHER AT HAND.

STRONG

S/W WL APPCH RGN FM OH VLLY SUN NGT AND MON. ASSOCD LOW PRES WL MOV
E ALG STNRY FRONT AND PASS OFFSHORE DUR THE DAY ON MON. SYS WL BRING
CHC SHRAS SUN NGT AND ERLY MON.

MUCH COOLER AND DRIER AIR WL ADVECT INTO THE RGN BHND DEPARTING LOW
PRES AS HIGH PRES ADVANCES INTO AREA FM THE MIDWEST. MRF PROGS
1000-500 MB THICKNESSES ARND 534 DM BY 12Z TUE AND H85 TEMPS ARND -8
DEG C.

UPR RDGG AND HIGH PRES WL CONT OVR AREA ON WED. AMS WL MODERATE AS
SW FLOW OVERTAKES RGN.

NXT S/W PROGGED TO MOV THRU OH VLLY ON THU. THIS FEATURE WL PUSH
CDFNT INTO RGN ON THU. HIGH PRES AND SLIGHTLY COOLER AIR WL FOLLOW
THE FRONT FOR FRI.

CURRENT EXTENDED FCST LUKS FINE OVERALL.

ARTHUR

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.

In the hours before

Special weather statement, Apr 19, 11:00 AM EDT, 4 hours 12 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>056-WVZ048>055-200400-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1100 AM EDT FRI APR 19 2002

...SCATTERED THUNDERSTORMS EXPECTED ACROSS THE MID ATLANTIC TODAY...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE MID
ATLANTIC REGION THIS AFTERNOON AND THIS EVENING. THE THUNDERSTORMS
THIS AFTERNOON AND THIS EVENING COULD PRODUCE SOME HEAVY
DOWNPOURS... FREQUENT LIGHTNING... GUSTY WINDS AND SMALL HAIL.
HAZARDOUS DRIVING CONDITIONS COULD OCCUR DURING THE EVENING RUSH
HOUR AS A RESULT OF THESE STORMS.

THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A SLIGHT
RISK FOR SEVERE THUNDERSTORMS TONIGHT FOR WESTERN MARYLAND... THE
NORTHERN SHENANDOAH VALLEY... AND THE POTOMAC HIGHLANDS.
THUNDERSTORMS WILL OCCUR OVER THIS AREA AS A RESULT OF A COLD FRONT
MOVING IN FROM THE NORTHWEST OVERNIGHT. THE PRIMARY THREAT IN THE
SEVERE WEATHER RISK AREA WILL BE DAMAGING WIND.

SKYWARN ACTIVATION MAY BE NECESSARY TONIGHT. STAY TUNED TO NOAA
WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES TO
THIS POSSIBLE SEVERE WEATHER EVENT.

STRONG
Special weather statement, Apr 19, 12:31 PM EDT, 2 hours 41 minutes before
VAZ027-029-191730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1231 PM EDT FRI APR 19 2002

A THUNDERSTORM WILL MOVE EAST FROM SOUTHERN SHENANDOAH COUNTY INTO
PAGE COUNTY BETWEEN 12:30 AND 1:30 THIS AFTERNOON. NEW MARKET...
STANLEY... AND LURAY ARE ALL IN THE PATH OF THIS STORM. IT WILL
QUICKLY PRODUCE ONE TO TWO INCHES OF RAIN AND CLOUD TO GROUND
LIGHTNING. ALSO... GUSTY WINDS UP TO 35 MILES AN HOUR AND SMALL HAIL
ARE POSSIBLE. IF YOU ARE OUTDOORS... SEEK SHELTER FROM THIS STORM.

STRONG
Special weather statement, Apr 19, 12:49 PM EDT, 2 hours 23 minutes before
VAZ027-029-WVZ055-191730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1249 PM EDT FRI APR 19 2002

...STRONG THUNDERSTORMS AFFECTING SHENANDOAH VALLEY AND EASTERN WEST
VIRGINIA PANHANDLE...

A THUNDERSTORM WILL MOVE EAST FROM SOUTHERN SHENANDOAH COUNTY INTO
PAGE COUNTY BETWEEN 1:00 AND 1:30 PM THIS AFTERNOON. NEW MARKET...
STANLEY...AND LURAY ARE ALL IN THE PATH OF THIS STORM. ANOTHER
THUNDERSTORM WILL MOVE EAST THROUGH HARDY COUNTY AND WILL AFFECT
AREAS AROUND MOOREFIELD AND LOST RIVER. THESE STORMS WILL QUICKLY
PRODUCE ONE TO TWO INCHES OF RAIN AND CLOUD TO GROUND LIGHTNING.
ALSO...GUSTY WINDS UP TO 35 MILES AN HOUR AND SMALL HAIL ARE
POSSIBLE. IF YOU ARE OUTDOORS... SEEK SHELTER FROM THESE STORMS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/LWX

ARTHUR/STRONG
Special weather statement, Apr 19, 1:50 PM EDT, 1 hour 22 minutes before
VAZ041-051-191845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
150 PM EDT FRI APR 19 2002

...STRONG THUNDERSTORMS AFFECTING CULPEPER AND FAUQUIER COUNTIES...

A THUNDERSTORM WILL MOVE SLOWLY EAST THROUGH SOUTHERN CULPEPER
COUNTY THIS AFTERNOON. RAINFALL AMOUNTS UP TO AN INCH...SMALL HAIL
AND WIND GUSTS IN EXCESS OF 30 MPH WILL ACCOMPANY THIS STORM.

A CLUSTER OF THUNDERSTORMS WILL AFFECT NORTHERN FAUQUIER COUNTY
THROUGH 230 PM. RAINFALL AMOUNTS OF AN INCH PER HOUR...WINDS IN
EXCESS OF 40 MPH AND SMALL HAIL WILL BE POSSIBLE WITH THESE STORMS
AS THEY MOVE THROUGH DELAPLANE...THE PLAINS AND WARRENTON.

RAINFALL AND GUSTY WINDS WILL CREATE POOR VISIBILITY IN THESE AREAS.
USE CAUTION IF YOU WILL BE TRAVELLING THIS AFTERNOON. SEEK SHELTER
FROM THE STORMS INDOORS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/LWX

ARTHUR
Special weather statement, Apr 19, 2:09 PM EDT, 1 hour 3 minutes before
VAZ042-191915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
209 PM EDT FRI APR 19 2002

A THUNDERSTORM WITH HEAVY RAIN...POSSIBLE SMALL HAIL AND WIND GUSTS
TO 40 MPH SOUTHWEST OF HILLSBORO AT 210 PM WILL MOVE SLOWLY EAST AND
AFFECT PURCELLVILLE AND LEESBURG THROUGH 300 PM.

SEEK SHELTER IF YOU WILL BE IN THE PATH OF THIS STORM.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/LWX

ARTHUR

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 2:04 PM EDTSevere Thunderstorm WarningLWXFauquier, Prince William, City of Manassas26 min
Apr 19, 2:31 PM EDTSevere Thunderstorm WarningLWXFairfax, Prince William, City of Fairfax, City of Falls Church, City of Manassas, City of Manassas Park44 min
Apr 19, 3:48 PM EDTSpecial Marine WarningLWX57 min
Apr 19, 4:23 PM EDTSpecial Marine WarningLWX67 min
Apr 19, 3:34 PM EDTSevere Thunderstorm WarningLWXAnne Arundel41 min
Apr 19, 5:17 PM EDTSevere Thunderstorm WarningLWXHarford28 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Severe Thunderstorm Warnings in Maryland, 2002Severe Thunderstorm Warnings in District of Columbia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.